Medical experts suggest using expired EpiPens during shortage
Medical experts are offering lifesaving tips for allergy patients to take during an anaphylactic reaction while the EpiPen auto-injector shortage continues in Canada.
Health Canada published a press release on Monday advising people to use expired EpiPens during a reaction if there are no other options available.
“That would be an unusual situation, where they don’t have access to anything else and have to use an expired product,” Health Canada medical advisor Dr. Supriya Sharmer said. “But just because something is expired doesn’t mean it doesn’t work at all. What we’re saying is to use the expired pen if there are no other options and then call 911 immediately.
“Expiry dates work because of the information that we have,” Sharmer said. “Basically, an expiry date tells you the product will work exactly the same way from day one when you get it, until that expiry date. We don’t really have the information to make sure it works exactly that same way past that date.”
Expired EpiPens with cloudy or discolored liquid inside should not be used, she said.
An anaphylactic reaction that occurs while there is no EpiPen available, expired or otherwise, is a fairly extreme situation, said Beatrice Povollo, the director of advocacy and media relations for Food Allergy Canada.
“That would be a fairly unique scenario,” she said. “We are encouraging people to keep their recently expired EpiPens and to use them if that is all they have at their disposal.
“Hopefully people won’t find themselves in a situation where they have absolutely nothing to use, but in any case, they should always call 911,” Povollo said.
Canadian Society of Allergy and Clinical Immunology president Dr. David Fischer advised patients with no EpiPens to call 911 and then take an antihistamine, like Reaction or Benadryl.
“If they have a Ventolin puffer, then they should use that as well,” he suggested. “Neither (antihistamines), in the end, will do much, but are routinely given during anaphylactic reactions.”
Anna Miller, senior communications adviser for the Ministry of Health and Long-Term Care, said anyone experiencing an anyphalactic attack should call 911. The operator will give them instructions specific to their situation, she said.